Alert archive / Maine / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 69, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jul 18, 2016, 7:45 PM EDT for Androscoggin County, Cumberland County, Oxford County, Maine. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2016, 7:45 PM EDT (23:45 UTC)
- Expired
- Jul 18, 2016, 8:15 PM EDT
- In force
- 30 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Androscoggin County, ME, Cumberland County, ME, Oxford County, ME
The radar
The Portland,ME radar (KGYX), 44 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 8:15 PM EDT | TSTM WND DMG | 1 Nnw Casco, ME | OAK TREE AND SEVERAL LIMBS DOWNED BY STRONG WINDS. TIME ESTIMATED FROM RADAR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 11:12 AM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 11.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 1173 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
037 WUUS51 KGYX 182345 SVRGYX MEC001-005-017-190015- /O.NEW.KGYX.SV.W.0069.160718T2345Z-160719T0015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAY ME 745 PM EDT MON JUL 18 2016 THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN OXFORD COUNTY IN WESTERN MAINE... SOUTHWESTERN ANDROSCOGGIN COUNTY IN SOUTHWESTERN MAINE... NORTHWESTERN CUMBERLAND COUNTY IN SOUTHWESTERN MAINE... * UNTIL 815 PM EDT * AT 745 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FRYEBURG... MOVING EAST AT 25 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. * LOCATIONS IMPACTED INCLUDE... BRIDGTON...FRYEBURG...NAPLES...HIRAM...WATERFORD...RAYMOND... STANDISH...CASCO...HARRISON...BROWNFIELD...DENMARK...LOVELL... FRYE ISLAND...OTISFIELD...SEBAGO...OXFORD...SWEDEN AND POLAND. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4399 7098 4416 7092 4416 7043 4382 7054 TIME...MOT...LOC 2345Z 280DEG 21KT 4405 7087 HAIL...0.75IN WIND...60MPH $$ ARNOTT
2 follow-up statements
349
WWUS51 KGYX 182358
SVSGYX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
758 PM EDT MON JUL 18 2016
MEC001-005-017-190015-
/O.CON.KGYX.SV.W.0069.000000T0000Z-160719T0015Z/
OXFORD ME-ANDROSCOGGIN ME-CUMBERLAND ME-
758 PM EDT MON JUL 18 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR SOUTHEASTERN OXFORD...SOUTHWESTERN ANDROSCOGGIN AND NORTHWESTERN
CUMBERLAND COUNTIES...
AT 757 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BRIDGTON...
MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
BRIDGTON...FRYEBURG...NAPLES...HIRAM...WATERFORD...RAYMOND...
STANDISH...CASCO...HARRISON...BROWNFIELD...DENMARK...FRYE ISLAND...
OTISFIELD...SEBAGO...OXFORD...SWEDEN AND POLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4398 7095 4405 7090 4416 7075 4416 7043
4382 7054
TIME...MOT...LOC 2357Z 280DEG 24KT 4403 7074
HAIL...0.75IN
WIND...60MPH
$$
KIMBLE591
WWUS51 KGYX 190014
SVSGYX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
814 PM EDT MON JUL 18 2016
MEC001-005-017-190023-
/O.EXP.KGYX.SV.W.0069.000000T0000Z-160719T0015Z/
OXFORD ME-ANDROSCOGGIN ME-CUMBERLAND ME-
814 PM EDT MON JUL 18 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OXFORD...
SOUTHWESTERN ANDROSCOGGIN AND NORTHWESTERN CUMBERLAND COUNTIES WILL
EXPIRE AT 815 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED. THEREFORE...THE
WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4398 7095 4405 7090 4416 7075 4416 7043
4382 7054
TIME...MOT...LOC 0011Z 280DEG 21KT 4403 7074
$$
ARNOTTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:54 PM EDT, 3 hours 51 minutes earlier.
Area forecast discussion, Jul 18, 3:54 PM EDT, 3 hours 51 minutes before
Area Forecast Discussion National Weather Service Gray ME 354 PM EDT MON JUL 18 2016 .SYNOPSIS... A cold front will push offshore overnight. High pressure will build in from the west Tuesday and will settle offshore south of New England on Wednesday. High pressure will hold south of New England on Thursday. A cold front will cross the region late Friday or early Saturday. A narrow ridge of high pressure will build over the region on Sunday. && .NEAR TERM /THROUGH TONIGHT/... Severe weather event on-going at this time across the region with several severe thunderstorm and tornado warnings already issued. Expect this activity to continue into the early evening hours as as strong shear and capes of 1500 to 2500 prevail across much of the forecast area. Severe thunderstorm watch remains in effect through 800 pm. Thunderstorms will gradually lose their punch as heating subsides later this evening but expect showers and some thunderstorms to continue through the evening hours...espcially in southern and coastal zones. This activity should be pretty much offshore by midnight as the front pushes east. Low temps overnight will range through the 50s in the north and lower to mid 60s in the south. && .SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/... High pressure builds in from the west on Tuesday. Cooler and drier air will be ushered in on gusty northwest winds. Expect a mix of sun and clouds in the mountains and mostly sunny skies elsewhere. Highs will range from the mid 60s to mid 70s north and mid 70s to lower 80s south. Mostly clear skies and diminishing winds Tuesday night will set the stage for some chilly overnight lows. Expect temps to bottom out in the lower to mid 40s in cooler mountain valley in the north and in the upper 40s to mid 50s south. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Models are indicating wonderful weather for Wednesday and Thursday with low humidity and near seasonable temperatures. By Friday the hot and humid air returns with highs in the lower 90s and dew points climbing back into the mid to upper 60s with temperature regime continuing through the weekend. A series of short waves will be moving through starting Friday with shower and thunderstorms occurring especially Friday afternoon into early Saturday. shower will develop again each afternoon as there will be several frontal boundaries around. Difficult to time these boundaries but it soes not look like the weekend will be completely dry. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... Short Term...VFR tonight with areas of MVFR ceilings/vsby in scattered thunderstorms this evening. VFR Tuesday and Tuesday night. Long Term...expect VFR Wednesday and Thursday. MVFR/IFR likely in showers and thunderstorms Friday afternoon through Saturday morning. && .MARINE... Short Term...No flags. Long Term...SCA winds and seas possible Thursday afternoon through Saturday. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...None. &&
Hazardous weather outlook, Jul 18, 7:44 AM EDT, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GRAY ME 744 AM EDT MON JUL 18 2016 MEZ007>009-012>014-018>028-NHZ001>015-191145- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-CHESHIRE-EASTERN HILLSBOROUGH-INTERIOR ROCKINGHAM- COASTAL ROCKINGHAM-WESTERN AND CENTRAL HILLSBOROUGH- 744 AM EDT MON JUL 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MAINE...SOUTH CENTRAL MAINE...SOUTHWEST MAINE...WEST CENTRAL MAINE...WESTERN MAINE...NEW HAMPSHIRE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE THROUGH THE EVENING. A FEW STORMS MAY BECOME SEVERE WITH DAMAGING WINDS...HEAVY RAIN...AND POSSIBLY HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. HEAT INDICES WILL REACH THE LOWER AND MID 90S FRIDAY THROUGH SUNDAY ACROSS MUCH OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ150>154-191145- COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM- PENOBSCOT BAY- COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT 25 NM- CASCO BAY- COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT 25 NM- 744 AM EDT MON JUL 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 18, 6:42 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
642 PM EDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL TEMPLE 44.69N 70.23W
07/18/2016 M1.00 INCH FRANKLIN ME TRAINED SPOTTER
&&
EVENT NUMBER GYX1602141
TFHLocal storm report, Jul 18, 6:44 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAY ME
644 PM EDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL TEMPLE 44.69N 70.23W
07/18/2016 M1.00 INCH FRANKLIN ME TRAINED SPOTTER
&&
CORRECTED EVENT TIME
EVENT NUMBER GYX1602141
KIMBLELocal storm report, Jul 18, 6:55 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
655 PM EDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG 3 ENE WHITE LAKE STATE 43.86N 71.17W
07/18/2016 CARROLL NH PUBLIC
NUMEROUS TREES DOWN AROUND SILVER LAKE IN MADISON.
&&
EVENT NUMBER GYX1602142
JENSENIUSLocal storm report, Jul 18, 7:21 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
721 PM EDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM TSTM WND DMG PIERMONT 43.97N 72.08W
07/18/2016 GRAFTON NH LAW ENFORCEMENT
MULTIPLE REPORTS OF DOWNED TREES.
&&
EVENT NUMBER GYX1602143
ARNOTTSpecial weather statement, Jul 18, 7:28 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
728 PM EDT MON JUL 18 2016
MEZ012-018-019-NHZ003>006-009-190000-
INTERIOR CUMBERLAND ME-SOUTHERN OXFORD ME-INTERIOR YORK ME-
SOUTHERN CARROLL NH-NORTHERN CARROLL NH-SOUTHERN GRAFTON NH-
NORTHERN GRAFTON NH-BELKNAP NH-
728 PM EDT MON JUL 18 2016
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
INTERIOR CUMBERLAND COUNTY IN MAINE
SOUTHERN OXFORD COUNTY IN MAINE
INTERIOR YORK COUNTY IN MAINE
SOUTHERN CARROLL COUNTY IN NEW HAMPSHIRE
NORTHERN CARROLL COUNTY IN NEW HAMPSHIRE
SOUTHERN GRAFTON COUNTY IN NEW HAMPSHIRE
NORTHERN GRAFTON COUNTY IN NEW HAMPSHIRE
BELKNAP COUNTY IN NEW HAMPSHIRE
* UNTIL 800 PM EDT
* AT 727 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
FRYEBURG TO NEAR TAMWORTH TO NEAR PLYMOUTH...MOVING TO THE EAST AT
40 MPH.
* WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
PLYMOUTH...
OSSIPEE...
NAPLES...
BRIDGTON...
AND MOULTONBOROUGH.
LAT...LON 4379 7194 4395 7153 4421 7103 4409 7045
4406 7048 4402 7047 4399 7041 4400 7039
4399 7036 4372 7077 4351 7133
TIME...MOT...LOC 2325Z 290DEG 36KT 4412 7100 4388 7134 4374 7173
ARNOTTLocal storm report, Jul 18, 7:38 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
738 PM EDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG LONDONDERRY 42.87N 71.37W
07/18/2016 ROCKINGHAM NH DEPT OF HIGHWAYS
TREES AND WIRES DOWN AT ON-RAMP OF EXIT 5... I-93
&&
EVENT NUMBER GYX1602144
JENSENIUSThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 1:31 AM EDT | Special Weather Statement | GYX | Androscoggin, Cumberland, Kennebec, Lincoln, Sagadahoc, Waldo and 1 more | 6 hr |
| Jul 18, 3:38 AM EDT | Dense Fog Advisory | GYX | Androscoggin, Cumberland, Franklin, Kennebec, Knox, Lincoln and 5 more | 4 hr |
| Jul 18, 11:36 AM EDT | Special Weather Statement | GYX | 54 min | |
| Jul 18, 12:16 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Oxford | 44 min |
| Jul 18, 12:55 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Oxford | 65 min |
| Jul 18, 1:28 PM EDT | Tornado Warning | GYX | Oxford | 32 min |
| Jul 18, 1:44 PM EDT | Tornado Warning | GYX | Franklin, Somerset | 31 min |
| Jul 18, 1:59 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Oxford | 61 min |
| Jul 18, 2:12 PM EDT | Severe Thunderstorm Warning | GYX | Somerset | 63 min |
| Jul 18, 2:20 PM EDT | Tornado Warning | GYX | Franklin | 15 min |
| Jul 18, 2:52 PM EDT | Severe Thunderstorm Warning | GYX | Kennebec, Somerset, Waldo | 53 min |
| Jul 18, 3:18 PM EDT | Areal Flood Advisory | GYX | Somerset | 57 min |
| Jul 18, 3:21 PM EDT | Special Weather Statement | GYX | Cumberland | 39 min |
| Jul 18, 3:30 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland, Oxford, York | 45 min |
| Jul 18, 3:43 PM EDT | Special Marine Warning | GYX | 62 min | |
| Jul 18, 3:57 PM EDT | Special Weather Statement | GYX | Waldo | 33 min |
| Jul 18, 4:20 PM EDT | Special Weather Statement | GYX | Cumberland | 40 min |
| Jul 18, 4:22 PM EDT | Special Weather Statement | GYX | Oxford | 38 min |
| Jul 18, 4:40 PM EDT | Special Marine Warning | GYX | 35 min | |
| Jul 18, 5:04 PM EDT | Special Weather Statement | GYX | Franklin | 26 min |
| Jul 18, 5:42 PM EDT | Special Weather Statement | GYX | Franklin | 33 min |
| Jul 18, 6:13 PM EDT | Severe Thunderstorm Warning | GYX | Franklin | 47 min |
| Jul 18, 6:48 PM EDT | Severe Thunderstorm Warning | GYX | Kennebec, Somerset | 57 min |
| Jul 18, 7:38 PM EDT | Severe Thunderstorm Warning | GYX | Kennebec, Waldo | 67 min |
| Jul 18, 7:48 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland, Oxford, York | 27 min |
| Jul 18, 7:54 PM EDT | Areal Flood Advisory | GYX | Kennebec, Somerset | 66 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.